Kentucky, 2005

Hail in Kentucky, June 30, 2005

June 30, 2005 · NWS RLX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 30, 2:10 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 30, 2:10 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
310 PM EDT THU JUN 30 2005

.SHORT TERM (REST OF TONIGHT)...

SHOWERS AND THUNDERSTORMS THAT ARE DEVELOPING OVER THE CWA MAY
LINGER INTO THE EVENING HOURS...THEN DIE OUT AFTER SUNSET. SKIES
SHOULD BE PARTLY TO MOSTLY CLEAR BY 06Z. CLOUDS SHOULD INCREASE
AFTER THAT AS THE COLD FRONT OVER IL ATTM WILL CONTINUE TO MOVE
TOWARDS THE CWA AND SHOULD BE AT OUR WESTERN CWA BOUNDARY BY 12Z.
KEPT KEPT SLGT CHC TO CHC POPS IN FOR OVERNIGHT.  TEMPERATURES AGAIN
WILL BE ON THE WARM SIDE BUT WENT A DEGREE OR TWO COOLER THAN LAST
NIGHT WITH SHOWERS AND THUNDERSTORMS COOLING TEMPS A TAD.

&&

.LONG TERM (FRIDAY THROUGH SUNDAY NIGHT)...

STRONG COLD FRONT POISED TO PASS THROUGH THE CWA ON FRIDAY.  SPC HAS
OUTLOOKED THE REGION FOR SLIGHT RISK OF SEVERE STORMS...BUT STILL
FEEL THAT WATER MAY BE THE BIGGER THREAT WITH PRECIPITABLE WATER
VALUES IN EXCESS OF 1.75 INCHES AND A MOIST ADIABATIC SOUNDING.
DEBATING ON HIGH CHANCE TO LIKELY POPS AND SIDED WITH HIGH
CHANCE...DUE TO SOME CONCERN ON AREAL COVERAGE AND POSSIBILITY OF
THICKER CLOUDS FROM CONVECTION THAT DEVELOPS OVERNIGHT.

AFTER THE FRONT GOES THROUGH BY FRIDAY EVENING...HIGH PRESSURE AND A
DRIER AND MUCH MORE STABLE AIR MASS WILL MOVE INTO THE AREA.
NOTICEABLY COOLER AIR WILL BE FELT OVER THE WEEKEND WITH LESS
HUMIDITY AND TEMPERATURES BACK IN THE 70S AND LOWER 80S FOR SATURDAY
AND SLIGHTLY WARMER ON SUNDAY.  AS HIGH PRESSURE SLIDES OFF TO THE
EAST ON SUNDAY INTO MONDAY...A RETURN TO SOUTHERLY FLOW WILL
INCREASE THE MOISTURE AGAIN AND INCREASE HUMIDITY LEVELS.  GENERALLY
WENT ABOVE MAV GUIDANCE FOR HIGHS AND CLOSE TO MAV GUIDANCE FOR LOWS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 125 PM EDT THU JUN 30 2005)

AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER
THE REGION THIS AFTERNOON.  VFR TO MVFR CONDITIONS THROUGH 00Z WITH
IFR CONDITIONS IN THUNDERSTORMS.  WINDS LIGHT EXCEPT WITH SOME GUSTS
TO 20KTS IN THUNDERSTORMS. VFR CONDITIONS FROM 00Z-05Z. AFTER 05Z
MVFR TO IFR IN FOG.  COLD FRONT MOVES THROUGH REGION BETWEEN 12Z-18Z
TOMORROW WINDS TURN WESTERLY AFTER 15Z WITH SCT-BKN035.  SCATTERED
SHOWERS MAY ACCOMPANY THE FRONT BUT POPS LESS THAN 50 AND WONT
MENTION AT THIS ISSUANCE.

PREVIOUS DISCUSSION...
(ISSUED 1235 PM EDT THU JUN 30 2005)

LONG TERM (MONDAY THROUGH THURSDAY)...

RETURN FLOW AROUND HIGH PRESSURE CENTERED OFF THE MID ATLANTIC COAST
WILL INCREASE LOW LEVEL MOISTURE AND PROVIDE THE POTENTIAL FOR
AFTERNOON AND EVENING THUNDERSTORMS ON MONDAY.  A FRONTAL BOUNDARY
THEN SLIDES SOUTH THROUGH THE OHIO VALLEY TUESDAY AND BECOMES NEARLY
STATIONARY OVER OUR AREA AND OTHER WAVES OF LOW PRESSURE MOVE ALONG
THE FRONT THROUGH THURSDAY.  THIS WILL RESULT IN CHANCES OF SHOWERS
AND THUNDERSTORMS EACH DAY WITH THE BEST CHANCES ON WEDNESDAY INTO
THURSDAY.  TEMPERATURES WILL RECOVER QUICKLY FROM COOLER
TEMPERATURES EXPECTED THIS WEEKEND AND BE BACK IN THE UPPER 80S TO
LOWER 90S BY MONDAY AND CONTINUE IN THE MID 80S TO LOWER 90S THROUGH
THURSDAY.

PREVIOUS DISCUSSION...
(ISSUED 1041 AM EDT THU JUN 30 2005)

SHORT TERM (REST OF TODAY)...

QUICK UPDATE MAINLY FOR WORDING.  A FEW ISOLATED SHOWERS WERE JUST
WEST OF CWA. MAIN LINE ACROSS INDIANA ATTM.  IF THIS LINE MAKES IT
HERE IT WILL BE LATER ON TOWARDS EVENING.  FLOW RATHER WEAK AND PWS
RATHER HIGH THIS AFTERNOON AND ANY THUNDERSTORMS THAT FORM WILL BE
MOVING SLOWLY AND WILL HAVE HEAVY DOWNPOURS. MAIN CONCERN WILL BE
LOCALIZED FLOODING POTENTIAL.  WILL ADD HEAVY DOWNPOURS POSSIBLE IN
WORDING.  OTHERWISE CURRENT FORECAST ON TRACK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...JS
LONG TERM...HC
Hazardous weather outlook, Jun 30, 2:46 AM EST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
346 AM EDT THU JUN 30 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
037>040-047-010745-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV-
CALHOUN WV-CARTER KY-CLAY WV-DODDRIDGE WV-GALLIA OH-GILMER WV-
GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-
LAWRENCE KY-LEWIS WV-LINCOLN WV-MASON WV-MEIGS OH-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-PUTNAM WV-RANDOLPH WV-RITCHIE WV-
ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-
WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
346 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS THIS AFTERNOON COULD
CONTAIN DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL BE MOVING
SLOWLY...SO VERY HEAVY RAIN IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VAZ003-004-WVZ024-025-033>036-046-010745-
BUCHANAN VA-DICKENSON VA-FAYETTE WV-LOGAN WV-MCDOWELL WV-MINGO WV-
POCAHONTAS WV-RALEIGH WV-WYOMING WV-
346 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 30, 11:43 AM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1243 PM EDT THU JUN 30 2005

OHZ066-067-075-076-083>087-301745-
ATHENS OH-GALLIA OH-JACKSON OH-LAWRENCE OH-MEIGS OH-MORGAN OH-
PERRY OH-VINTON OH-WASHINGTON OH-
INCLUDING THE CITIES OF...ATHENS...GALLIPOLIS...IRONTON...JACKSON...
MARIETTA...MCARTHUR...NEW LEXINGTON AND POMEROY
1243 PM EDT THU JUN 30 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR SOUTHEAST OHIO AND THE MID OHIO VALLEY...

A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED UNTIL 5 PM FOR MUCH OF
NORTHERN AND EAST CENTRAL OHIO.  THIS WATCH INCLUDES THE COUNTIES AS
FAR SOUTH...AS MORGAN AND PERRY IN SOUTHEAST OHIO.

HOWEVER...LOCALIZED DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...
AND GUSTY WINDS ARE POSSIBLE IN ANY AFTERNOON THUNDERSTORM.

MOST OF SOUTHEAST OHIO NEEDS THE RAIN.  BUT WHEN IT RAINS...IT CAN
EASILY POUR.  AN INCH OF RAIN COULD FALL IN 30 MINUTES.  OF
COURSE...LOCALIZED POOR DRAINAGE AND STREET FLOODING COULD OCCUR.

GUSTY WINDS COULD ALSO BE ASSOCIATED WITH THE DOWNPOURS.

PLEASE REPORT HAIL OR STRONG WINDS...OR FLOODING...TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO
SO SAFELY.

KTB
Special weather statement, Jun 30, 12:55 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT THU JUN 30 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
037>040-047-301900-
ATHENS OH-BARBOUR WV-BOYD KY-BRAXTON WV-CABELL WV-CALHOUN WV-
CARTER KY-CLAY WV-DODDRIDGE WV-GALLIA OH-GILMER WV-GREENUP KY-
HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-
LEWIS WV-LINCOLN WV-MASON WV-MEIGS OH-MORGAN OH-NICHOLAS WV-PERRY OH-
PLEASANTS WV-PUTNAM WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-
TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-
WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...DURBIN...ELIZABETH...ELKINS...
GALLIPOLIS...GLENVILLE...GRAFTON...GRANTSVILLE...GRAYSON...GREENUP...
HAMLIN...HARRISVILLE...HUNTINGTON...IRONTON...JACKSON...LOUISA...
MARIETTA...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...PARKERSBURG...
PHILIPPI...POINT PLEASANT...POMEROY...RIPLEY...ROCK CAVE...SPENCER...
STONEWALL JACKSON LAKE...SUMMERSVILLE...SUTTON...WAYNE...
WEBSTER SPRINGS...WEST UNION...WESTON AND WINFIELD
155 PM EDT THU JUN 30 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

LOCALIZED DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...
AND GUSTY WINDS ARE POSSIBLE IN ANY THUNDERSTORM BETWEEN 2 AND
6 OCLOCK THIS AFTERNOON.

IN THE HEAT AND HAZE...KEEP AN EYE TO THE WEST AND NORTHWEST...ANY
STORM THAT DEVELOPS...WILL MOVE TOWARD THE SOUTHEAST AT AROUND 15
MPH.

MOST LOCATIONS NEED THE RAIN.  BUT WHEN IT RAINS...IT CAN
EASILY POUR.  AN INCH OF RAIN COULD FALL IN 30 MINUTES...RESULTING
IN LOCALIZED POOR DRAINAGE AND STREET FLOODING.  THESE HEAVIEST
RAINS WOULD BE SMALL IN AREA.

GUSTY WINDS COULD ALSO BE ASSOCIATED WITH THE DOWNPOURS. TEMPERATURES
WOULD DROP INTO THE 70S IN THE SHOWERS...BUT THE AIR WOULD REMAIN
MUGGY.

KTB
Special weather statement, Jun 30, 2:01 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
301 PM EDT THU JUN 30 2005

KYZ101-OHZ066-067-075-083-084-087-302000-
ATHENS OH-GREENUP KY-JACKSON OH-LAWRENCE OH-MORGAN OH-PERRY OH-
VINTON OH-
INCLUDING THE CITIES OF...ATHENS...GREENUP...IRONTON...JACKSON...
MCARTHUR AND NEW LEXINGTON
301 PM EDT THU JUN 30 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SCATTERED STRONG THUNDERSTORMS IN THE AREA THROUGH 4 PM WILL BRING
STRONG GUSTY WINDS...HEAVY DOWNPOURS AND FREQUENT LIGHTNING.  THE
STORMS...MOVING EAST AT 15 TO 20 MPH...COULD PRODUCE WIND GUSTS TO 45
MPH AND SMALL HAIL.

AN INCH OF RAIN COULD FALL IN 30 MINUTES...RESULTING IN LOCALIZED
POOR DRAINAGE AND STREET FLOODING.  THESE HEAVIEST RAINS WOULD BE
SMALL IN AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

TRM
Special weather statement, Jun 30, 2:06 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT THU JUN 30 2005

KYZ102-103-302000-
BOYD KY-CARTER KY-
INCLUDING THE CITIES OF...ASHLAND...DURBIN AND GRAYSON
306 PM EDT THU JUN 30 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SCATTERED STRONG THUNDERSTORMS IN THE AREA THROUGH 4 PM WILL BRING
STRONG GUSTY WINDS...HEAVY DOWNPOURS AND FREQUENT LITNING.  THE
STORMS...MOVING EAST AT 15 TO 20 MPH...COULD PRODCUE WIND GUSTS TO 45
MPH AND SMALL HAIL.

AN INCH OF RAIN COULD FALL IN 30 MINUTES...RESULTING IN LOCALIZED
POOR DRAINAGE AND STREET FLOODING.  THESE HEAVIEST RAINS WOULD BE
SMALL IN AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BYCALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

TRM
Special weather statement, Jun 30, 2:28 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT THU JUN 30 2005

KYZ105-OHZ076-085-086-WVZ005>007-009-302030-
CABELL WV-GALLIA OH-LAWRENCE KY-MASON WV-MEIGS OH-WASHINGTON OH-
WAYNE WV-WOOD WV-
INCLUDING THE CITIES OF...GALLIPOLIS...HUNTINGTON...LOUISA...
MARIETTA...PARKERSBURG...POINT PLEASANT...POMEROY AND WAYNE
328 PM EDT THU JUN 30 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SCATTERED STRONG THUNDERSTORMS MOVING INTO THE AREA THROUGH 4 PM WILL
BRING STRONG GUSTY WINDS...HEAVY DOWNPOURS AND FREQUENT LIGHTNING.
THE
STORMS...MOVING EAST AT 15 TO 20 MPH...COULD PRODUCE WIND GUSTS TO 45
MPH AND SMALL HAIL THROUGH 430 PM.

AN INCH OF RAIN COULD FALL WITHIN 30 MINUTES...RESULTING IN
LOCALIZED POOR DRAINAGE AND STREET FLOODING.  THESE HEAVIEST RAINS
WOULD BE SMALL IN AREA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 11 PM
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

TRM

The radar

The Charleston,WV radar (KRLX), 85 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boyd

When
June 30, 2:40 PM EST
Where
Boyd County, Rockdale
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -82.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456287.